By MARTIN JOHNSTON
Quit-smoking pill Zyban has been relegated to a second-line
treatment because of worries about its side effects.
It should be prescribed only after failures with other
treatments, such as nicotine replacement therapy, health authorities
The drug has also sparked concerns overseas, with 37 deaths among
people taking it in Britain and 15 in Australia, although no link
has been proven.
In New Zealand, where the drug was launched in July last year,
218 adverse reactions were reported by last month.
There had been 23,000 prescriptions by June.
Most of the bad reactions involve hypersensitivity such as a
rash, psychiatric problems like insomnia and anxiety, or
neurological symptoms like a headache or tremors.
There have been two reports of seizures, but their cause is
unclear because of insufficient information, says Dr Michael Tatley,
medical assessor of the Centre for Adverse Reactions Monitoring, in
an article published by the Health Ministry.
Dr Ian Griffiths, New Zealand medical director of
GlaxoSmithKline, maker of Zyban, said yesterday that the drug
remained a first-line treatment in Britain and the United States,
but the company had, "no objection to caution in New Zealand."
Zyban's safety was well established, he said, and serious adverse
reactions, like seizures, were rare.
The ministry's senior medical adviser, Dr Stewart Jessamine, said
that despite the adverse reactions, the benefits of Zyban outweighed
its risks, when it was used appropriately.
The Medicines Adverse Reactions Committee, which recommended the
switch to second-line status, has already suggested a tightening of
prescribing controls on Zyban.
In June it recommended possibly following the British move to
introduce patients more slowly to the full dose of Zyban.
But Dr Jessamine said the committee wanted to see the information
used by the British health authorities to justify the change. "We're
still awaiting the information ... "